Alert archive / North Dakota / Tornado Warnings in 2007

Tornado Warning 44, NWS Bismarck, ND

August 27, 2007Emmons County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 27, 2007, 3:48 AM CDT for Emmons County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 3:48 AM CDT (08:48 UTC)
Expired
Aug 27, 2007, 4:15 AM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:14 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 270848
TORBIS
NDC029-270915-
/O.NEW.KBIS.TO.W.0044.070827T0848Z-070827T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 415 AM CDT

* AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  LINTON...OR ABOUT 43 MILES SOUTH OF BISMARCK...MOVING EAST AT 30
  MPH.

* THE TORNADO WILL BE NEAR...
  LINTON AROUND 405 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4629 10057 4612 10050 4619 9992 4644 9995

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 270901
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
401 AM CDT MON AUG 27 2007

NDC029-270915-
/O.CON.KBIS.TO.W.0044.000000T0000Z-070827T0915Z/
EMMONS ND-
401 AM CDT MON AUG 27 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR CENTRAL
EMMONS COUNTY...

AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THE STRONGEST ROTATION WAS LOCATED 
SOUTH OF LINTON...OR ABOUT 46 MILES SOUTHEAST OF BISMARCK...MOVING 
EAST AT 30 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4629 10057 4612 10050 4619 9992 4644 9995

$$
JF
000 
WWUS53 KBIS 270914
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT MON AUG 27 2007

NDC029-270923-
/O.EXP.KBIS.TO.W.0044.000000T0000Z-070827T0915Z/
EMMONS ND-
413 AM CDT MON AUG 27 2007

...THE TORNADO WARNING FOR CENTRAL EMMONS COUNTY EXPIRES AT 415 AM
CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED SOME. HOWEVER...SOME ROTATION 
IS STILL EVIDENT IN THIS STORM AND A SEVERE THUNDERSTORM WARNING 
CONTINUES IN EFFECT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4629 10057 4612 10050 4619 9992 4644 9995

$$
JF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 27, 3:00 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 27, 3:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT MON AUG 27 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE MODELS CONTINUE TO HAVE A GOOD TREND AND CONSISTENCY FROM RUN TO
RUN.  PER MODEL FORECAST NEXT SURFACE LOW IS DEVELOPING IN WESTERN
SOUTH DAKOTA AS A BROAD LOW AMPLITUDE UPPER LEVEL TROUGH IN THE
ROCKIES MOVES EAST.  AT 230 AM CDT A LINE OF THUNDERSTORMS ARCS FROM
NEAR BEACH TO DICKINSON TO GLEN ULLIN THEN SOUTH TOWARD SOUTH
DAKOTA.  THE THUNDERSTORMS ARE LIKELY TO PERSIST THROUGH THE
MORNING. MOVEMENT WAS EAST WHERE MOST UNSTABLE CAPE INCREASES. WILL
GO WITH SCATTERED TSTMS ACROSS SOUTHWEST AND SOUTH CENTRAL ND
THROUGH THE MORNING...WITH POTENTIALLY SEVERE TSTMS SOUTH OF
INTERSTATE 94 IN CENTRAL ND.  THE AIRMASS BECOMES STABLE TO THE
NORTH AND CHANCE OF PRECIP LESSENS TO A SLIGHT CHANCE.  IN ADDITION
LOOKS LIKE WINDS SHOULD CONTINUE TO BE FAIRLY STRONG THROUGH THE
DAY...ESPECIALLY SOUTH CENTRAL. AS THE LOW MOVES EAST NORTHEAST
ACROSS THE AREA THIS AFTERNOON...THE BEST CAPE MOVES EAST ALSO WHICH
WILL SHIFT POTENTIAL FOR SEVERE WX EAST.  WILL HAVE TO KEEP A CHANCE
OF PRECIP IN THE FORECAST THROUGH TUESDAY AFTERNOON.  BY THEN UPPER
LEVEL TROUGH WILL HAVE MOVED ACROSS THE AREA AND HIGH PRESSURE WILL
BEGIN MOVING INTO THE AREA AHEAD OF THE NEXT UPPER LEVEL RIDGE.
LOOKS LIKE LITTLE CHANCE OF PRECIP FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

TEMPS WILL BE A PROBLEM TODAY...DUE TO PCPN...CLOUDS AND WINDS.  IN
GENERAL SHOULD SEE WARMEST TEMPS IN THE SOUTH CENTRAL NEAR THE
BORDER WHERE WARM AIR LIKELY TO WRAP UP INTO THE STATE. COOLER
TEMPS...ESPECIALLY TO THE NORTHEAST.  TUESDAY WILL BE THE COOLEST OF
THE NEXT THREE DAYS...WITH A WARMING TREND BEGINNING ON WEDNESDAY.

LONG TERM...THURSDAY THROUGH SUNDAY
00Z GFS SIMILAR TO EARLIER RUNS WITH UPPER RIDGE BUILDING INTO THE
NORTHERN PLAINS. SO...LITTLE CHANGE NEEDED. KEPT THURSDAY AND FRIDAY
DRY AND RAISED TEMPERATURES UP A FEW DEGREES. NO CHANGES MADE FOR
SATURDAY AND SUNDAY. TEMPERATURES FOR SUNDAY SOMEWHAT IN QUESTION AS
TO HOW MUCH COOLING TO EXPECT. BUT...WILL WAIT FOR LATER RUNS TO GET
A BETTER HANDLE ON THIS.

&&

.AVIATION...
COOL AND DRY HIGH PRESSURE WILL DROP ACROSS THE AREA DURING THE DAY.
SOME SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING FROM SOUTH OF
BISMARCK OVER TOWARD JAMESTOWN. THIS SHOULD DIMINISH MAINLY TO
SHOWERS BY MID-MORNING. SOME PATCHY MVFR CEILINGS EXPECTED TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 26, 4:15 AM CDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT SUN AUG 26 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
415 AM CDT SUN AUG 26 2007 /315 AM MDT SUN AUG 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST AND CENTRAL
NORTH DAKOTA LATE THIS AFTERNOON ALONG AND AHEAD OF A COLD FRONT
WHICH WILL BE ALONG A LINE FROM DEVILS LAKE TO HETTINGER BY EARLY
EVENING. THE STRONGEST CAPE WILL BE EAST OF THE FRONT...BUT WITH A
GOOD CAP. THE CAP WILL BE WEAKEST ALONG THE FRONTAL BOUNDARY...AND
LIFTING OVER THE FRONT MAY BE ENOUGH TO START ISOLATED CONVECTION.
AS THE FRONT MOVES EAST TONIGHT...THE BEST CHANCE OF THUNDERSTORMS
WILL BE IN THE FAR EASTERN COUNTIES. IF THUNDERSTORMS DO
DEVELOP...THE STRONG CAPE INDICATES A POTENTIAL FOR SEVERE
THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
TUESDAY...ALTHOUGH WITH MUCH WEAKER CAPE...THE POTENTIAL FOR
SEVERE THUNDERSTORMS IS MUCH LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 26, 9:55 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          8 NNW NAPOLEON          46.61N 99.83W
08/26/2007                   LOGAN              ND   PUBLIC

            SEVERAL REPORTS OF A TORNADO RELAYED BY STATE RADIO.

0809 PM     HAIL             MEDINA                  46.90N 99.30W
08/26/2007  E0.88 INCH       STUTSMAN           ND   PUBLIC

0835 PM     TORNADO          5 NE NAPOLEON           46.55N 99.69W
08/26/2007                   LOGAN              ND   LAW ENFORCEMENT

            TORNADO MOVING EAST.

0902 PM     HAIL             20 ENE NAPOLEON         46.61N 99.38W
08/26/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

0910 PM     HAIL             17 E NAPOLEON           46.50N 99.41W
08/26/2007  E4.25 INCH       LOGAN              ND   BROADCAST MEDIA

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:32 PM CDTSevere Thunderstorm WarningBISKidder, Logan58 min
Aug 26, 8:00 PM CDTTornado WarningBISLogan30 min
Aug 26, 8:06 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 26, 8:27 PM CDTTornado WarningBISLogan33 min
Aug 26, 8:29 PM CDTSevere Thunderstorm WarningBISKidder46 min
Aug 26, 9:00 PM CDTTornado WarningBISLogan30 min
Aug 26, 9:27 PM CDTSevere Thunderstorm WarningBISLogan53 min
Aug 26, 9:39 PM CDTSevere Thunderstorm WarningBISLaMoure48 min
Aug 27, 2:36 AM CDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 27, 2:43 AM CDTSevere Thunderstorm WarningBISEmmons, Logan62 min
Aug 27, 2:58 AM CDTSevere Thunderstorm WarningBISSioux32 min
Aug 27, 3:31 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux59 min
Aug 27, 3:42 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan53 min
Aug 27, 4:24 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh41 min
Aug 27, 12:30 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman60 min
Aug 27, 12:55 PM CDTSevere Thunderstorm WarningBISGrant50 min
Aug 27, 1:10 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Aug 27, 1:25 PM CDTSevere Thunderstorm WarningBISSioux65 min
Aug 27, 1:30 PM CDTSevere Thunderstorm WarningBISStutsman60 min
Aug 27, 2:03 PM CDTSevere Thunderstorm WarningBISLogan42 min
Aug 27, 3:54 PM CDTSevere Thunderstorm WarningBISLaMoure66 min

Nearby

Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.